MAUDE Adverse Event Report: CAIRE INC. COMPANION 5; CONCENTRATOR, OXYGEN, STATIONARY

CAIRE INC. COMPANION 5; CONCENTRATOR, OXYGEN, STATIONARY
Model Number 15067005
Medical Device Problem Code Use of Device Problem (1670)
Health Effect - Clinical Code Burn(s) (1757)
Date of Event 07/07/2024
Type of Reportable Event Death
Additional Manufacturer Narrative
Pursuant to title 21 - food and drugs, chapter i - food and drug administration department of health and human services, subchapter h -0 medical device, part 803 - medical device reporting, subpart a - general provisions, section 803.16, neither this report nor any information submitted herein constitutes an admission by caire inc.That the device stated in this report, caire inc., or caire inc.'s employees, caused or contributed to the reportable event stated herein.The information provided represents the best information available to caire.The device will not be available for engineering evaluation and the availalbe evidence indicates confirmed use error.The end user reported falling asleep while smoking a cigarette and while using the device.No smoking warnings on the equipment and in the ifu were reviewed and deemed adequate in the course of the investigation."no smoking" symbols (reg# p002) are affixed to the face of the units.Throughout the unit ifu, warnings state not to allow smoking or open flame near the device and to keep all flammable materials away from the equipment.Additional warnings state that smoking while wearing an oxygen cannula can cause facial burns and possibly result in death.
 
Event or Problem Description
As reported: patient fell asleep while smoking with oxygen on, igniting oxygen.Patient sustained grade three inhalation burns and additional partial thickness burns to hands and feet.Soot noted through the mouth and nose, and bilateral corneal abrasions.Patient taken to transferred to orlando regional medical center burn unit.Patient is currently intubated with ventilator support.Updated 17 july: patient death date (b)(6) 2024.

Brand Name
COMPANION 5
Common Device Name
CONCENTRATOR, OXYGEN, STATIONARY
Manufacturer (Section D)
CAIRE INC.
2200 airport industrial drive
suite 500
ball ground GA 30107
Manufacturer (Section G)
CAIRE INC.
2200 airport industrial drive
suite 500
ball ground GA 30107
Manufacturer Contact
pamela netzel
2200 airport industrial drive
suite 500
ball ground, GA 30107
MDR Report Key19964481
Report Number3004972304-2024-00009
Device Sequence Number8674398
Product Code CAW
UDI-Device IdentifierM766150670050
UDI-Public+M766150670050/16D20210412M
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
K121167
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Distributor
Initial Reporter Occupation Administrator/Supervisor
Type of Report Initial
Report Date (Section B) 08/12/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Lay User/Patient
Device Model Number15067005
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/12/2024
Initial Report FDA Received Date08/12/2024
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured04/12/2021
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Life Threatening; Death;
Patient Age68 YR
Patient SexMale
Patient Weight64 KG
Patient EthnicityNon Hispanic
Patient RaceWhite